Alert archive / New Mexico / Areal Flood Advisories in 2021

Areal Flood Advisory 252, NWS Midland/Odessa, TX

August 21, 2021Lea County, New Mexico

NWS Midland/Odessa, TX issued this areal flood advisory at Aug 21, 2021, 5:47 PM MDT for Lea County, New Mexico. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 5:47 PM MDT (23:47 UTC)
Expired
Aug 21, 2021, 9:00 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 162 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WGUS84 KMAF 212347
FLSMAF

Flood Advisory
National Weather Service Midland/Odessa TX
547 PM MDT Sat Aug 21 2021

NMC025-220300-
/O.NEW.KMAF.FA.Y.0252.210821T2347Z-210822T0300Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
547 PM MDT Sat Aug 21 2021

The National Weather Service in Midland/Odessa has issued a

* Flood Advisory for...
  West Central Lea County in southeastern New Mexico...

* Until 900 PM MDT.

* At 547 PM MDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area.

* Some locations that will experience flooding include...
  Highway 62, Highway 529, and mainly rural areas of West Central 
  Lea County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3273 10381 3287 10370 3267 10343 3251 10357

$$

Michelle Schuldt

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this areal flood advisory went out at Aug 21, 5:35 PM MDT, 12 minutes earlier.

Area forecast discussion, Aug 21, 5:35 PM MDT, 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
635 PM CDT Sat Aug 21 2021

...New AVIATION...

See 00z aviation discussion below.

.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Sat Aug 21 2021

TSRA is expected at CNM and HOB this evening. Winds will generally
be out of the southeast with gusts possible this evening and
tomorrow afternoon. Low ceilings, outside of thunderstorms, are
possible tonight around 12z but confidence is low.

&&

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 1252 PM CDT Sat Aug 21 2021

An upper level high is currently centered near the ArkLaTex region.
This high will slowly build west into our region during the short
term period. Today thunderstorms will remain possible over the
western higher terrain thanks to the aid of daytime heating and
orographic ascent. Thunderstorms will struggle to reach into the
western plains along outflow as weak subsidence from the building
high will suppress any convection. Thunderstorms will be capable of
very heavy rainfall as perceptible water remains high at 1.55
inches. Additionally, small hail, gusty winds, and frequent
lightning will be possible. Highs today will be near normal with
highs in the 90s across a majority of the area, upper 80s in the
higher terrain, and low 100s in the Rio Grande Valley. Lows will be
a bit warmer than normal with plentiful moisture across the region.

By Sunday, the ridge will continue to build and weak subsidence will
overspread much of the area. Rainfall chances will end for much of
the region as a result with only an isolated chance of a
thunderstorm over the higher terrain of Southeast New Mexico.
Slightly higher heights will result in temperatures inching a degree
or two higher than yesterday across the area. Low tempertures will

&&

.LONG TERM...
(Monday through  Friday)
Issued at 1252 PM CDT Sat Aug 21 2021

The extended will be warm and dry. The ridge will be overhead by
Monday, virtually eliminating any chance of precipitation for the
upcoming week. Temperatures will be warming as well, with highs on
Monday and Tuesday near normal in the mid to upper 90s. By
Wednesday, a trough will swing across NW CONUS, helping flatten out
the ridge. This will cause temperatures to cool slightly, with
highs Wed-Fri mainly in the low to mid 90s. By the weekend, a few
places may only reach the upper 80s! As mentioned before, we will
stay dry with no significant precipitation expected.
Unfortunately, there seems to be no end in sight from this dry
spell in the long-range models.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  94  70  96 /   0   0   0   0
Carlsbad                 71  93  69  93 /  20  20   0   0
Dryden                   73  98  72  96 /   0   0   0   0
Fort Stockton            70  93  69  95 /  10   0   0   0
Guadalupe Pass           65  84  66  86 /  20  20  10   0
Hobbs                    68  91  67  93 /  20  10   0   0
Marfa                    62  88  59  89 /  20  10   0   0
Midland Intl Airport     71  94  70  95 /   0   0   0   0
Odessa                   72  93  70  95 /  10   0   0   0
Wink                     73  97  72  97 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...80
LONG TERM....10
AVIATION...80
Hazardous weather outlook, Aug 21, 12:10 PM MDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
110 PM CDT Sat Aug 21 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-221815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
110 PM CDT Sat Aug 21 2021 /1210 PM MDT Sat Aug 21 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible across New Mexico, the
Guadalupe, Delaware, and Davis Mountains and adjacent Plains. Any
storms that develop will be capable of gusty and erratic winds,
frequent lightning, and brief heavy rain which may lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 21, 1:14 PM MDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
214 PM CDT Sat Aug 21 2021

TXZ277-278-212000-
Davis Mountains Foothills TX-Davis Mountains TX-
214 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of northwestern
Brewster, southern Reeves, southeastern Jeff Davis and northeastern
Presidio Counties through 300 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Balmorhea State Park, or 13 miles northeast of Fort
Davis, moving southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Davis, Camp Mitre Peak, Davis Mountains State Park, Black
Mountain, Star Mountain, Indian Lodge and Fort Davis National
Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3075 10400 3087 10374 3077 10359 3075 10357
      3041 10380 3043 10398
TIME...MOT...LOC 1914Z 057DEG 12KT 3076 10378

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

88
Special weather statement, Aug 21, 1:26 PM MDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
126 PM MDT Sat Aug 21 2021

NMZ028-029-033-212015-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
126 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of northeastern Eddy
and northern Lea Counties through 215 PM MDT...

At 125 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Lovington, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tatum, McDonald, Maljamar, Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3326 10308 3275 10366 3287 10386 3297 10381
      3297 10376 3305 10377 3344 10357
TIME...MOT...LOC 1925Z 224DEG 18KT 3305 10356

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Aug 21, 3:38 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
438 PM CDT Sat Aug 21 2021

NMZ033-TXZ045-212230-
Central Lea County NM-Gaines TX-
438 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of east central Lea and
northwestern Gaines Counties through 530 PM CDT/430 PM MDT/...

At 437 PM CDT/337 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Humble City, or near Hobbs, moving northeast at 10
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hobbs, Humble City, Industrial Airpark, Knowles, Higginbotham and Lea
County Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 10306 3296 10298 3277 10288 3267 10328
      3290 10330 3300 10307 3300 10306
TIME...MOT...LOC 2137Z 246DEG 10KT 3281 10319

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

80
Local storm report, Aug 21, 4:19 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
519 PM CDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND GST     5 NW HOBBS              32.79N 103.22W
08/21/2021  M59 MPH          Lea                NM   MESONET

&&

MSCHULDT
Special weather statement, Aug 21, 5:37 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
537 PM MDT Sat Aug 21 2021

NMZ028-220000-
Eddy County Plains NM-
537 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of central Eddy County
through 600 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlsbad, moving northwest at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carlsbad, Avalon, Carlsbad North, Lake Avalon, Cavern City Air
Terminal and Living Desert State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3240 10411 3230 10428 3246 10439 3256 10420
TIME...MOT...LOC 2336Z 141DEG 5KT 3242 10425

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

10
Local storm report, Aug 21, 5:40 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
640 PM CDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     HOBBS                   32.73N 103.16W
08/21/2021                   LEA                NM   SOCIAL MEDIA

            MATURE, TALL TREES WERE BLOWN DOWN ON THE NORTH SIDE OF
            HOBBS.

&&

MSCHULDT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:21 PM MDTAreal Flood AdvisoryMAFLea114 min
Aug 21, 1:26 PM MDTSpecial Weather StatementMAFLea49 min
Aug 21, 2:54 PM MDTAreal Flood AdvisoryMAFLea3 hr
Aug 21, 3:38 PM MDTSpecial Weather StatementMAFLea52 min
Aug 21, 4:07 PM MDTSevere Thunderstorm WarningMAFLea53 min
Aug 21, 4:09 PM MDTFlash Flood WarningMAFLea3 hr
Aug 21, 5:17 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Aug 21, 5:32 PM MDTFlash Flood WarningMAFEddy2 hr
Aug 21, 5:37 PM MDTSpecial Weather StatementMAFEddy23 min

Nearby

Areal Flood Advisories in New Mexico, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.